Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 138, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 31, 2020, 10:35 AM CDT for 4 counties in Missouri. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2020, 10:35 AM CDT (15:35 UTC)
- Expired
- Aug 31, 2020, 11:15 AM CDT
- In force
- 40 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Boone County, MO, Callaway County, MO, Cole County, MO, Osage County, MO
The radar
The St Louis radar (KLSX), 132 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 10:46 AM CDT | TSTM WND DMG | 1 W Brazito, MO | TREES DOWN IN BRAZITO, MO. |
| Aug 31, 11:15 AM CDT | TSTM WND DMG | 1 Ese Elston, MO | TREE UPROOTED ON HENWICK LANE IN JEFFERSON CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 3.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2773 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.9
The text
As transmitted.
228
WUUS53 KLSX 311535
SVRLSX
MOC019-027-051-151-311615-
/O.NEW.KLSX.SV.W.0138.200831T1535Z-200831T1615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1035 AM CDT Mon Aug 31 2020
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Cole County in central Missouri...
Southeastern Boone County in central Missouri...
Callaway County in central Missouri...
Osage County in central Missouri...
* Until 1115 AM CDT.
* At 1035 AM CDT, severe thunderstorms were located along a line
extending from 7 miles north of Columbia Regional Airport to 6
miles southeast of High Point, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Jefferson City, Fulton, Ashland, Holts Summit, Linn, Columbia
Regional Airport, Wardsville, St. Martins, Taos, New Bloomfield,
Freeburg, Chamois, Westphalia, Lake Mykee Town, St. Thomas, Rich
Fountain, Hickory Hill, Williamsburg, Brazito and Lake Mykee.
This includes Interstate 70 in Missouri between exits 137 and 161.
This also includes Clarks Hill/Norton Historic Site and Jefferson
Landing Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3900 9214 3899 9164 3829 9185 3830 9219
3834 9220 3834 9222 3833 9223 3832 9226
3834 9229 3834 9241 3842 9241 3843 9242
TIME...MOT...LOC 1535Z 275DEG 29KT 3892 9217 3843 9249
HAIL...<.75IN
WIND...60MPH
$$
Glass1 follow-up statement
324
WWUS53 KLSX 311548
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1048 AM CDT Mon Aug 31 2020
MOC019-027-051-151-311615-
/O.CON.KLSX.SV.W.0138.000000T0000Z-200831T1615Z/
Cole MO-Boone MO-Callaway MO-Osage MO-
1048 AM CDT Mon Aug 31 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR COLE...SOUTHEASTERN BOONE...CALLAWAY AND OSAGE COUNTIES...
At 1048 AM CDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Fulton to near New Bloomfield to
near Jefferson City to Hickory Hill, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Jefferson City, Fulton, Ashland, Holts Summit, Linn, Columbia
Regional Airport, Wardsville, St. Martins, Taos, New Bloomfield,
Freeburg, Chamois, Westphalia, Lake Mykee Town, St. Thomas, Rich
Fountain, Hickory Hill, Williamsburg, Brazito and Lake Mykee.
This also includes Clarks Hill/Norton Historic Site and Jefferson
Landing Historic Site.
This includes Interstate 70 in Missouri between exits 137 and 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3900 9214 3899 9164 3829 9185 3830 9219
3834 9220 3834 9222 3833 9223 3832 9226
3834 9229 3834 9241 3838 9237 3842 9240
3842 9241 3843 9242
TIME...MOT...LOC 1548Z 280DEG 41KT 3895 9203 3872 9205 3856 9224 3838
9235
HAIL...<.75IN
WIND...60MPH
$$
GlassWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 6:56 AM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Aug 31, 6:56 AM CDT, 3 hours 39 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 656 AM CDT Mon Aug 31 2020 .SHORT TERM... (Through Late Tonight) Issued at 401 AM CDT Mon Aug 31 2020 A cold front extending from western Iowa southeast through eastern Nebraska into Oklahoma will move into northwest Missouri today. The front is expected to become quasi-stationary by this evening from west central Missouri extending northeast to near Mexico Missouri and Quincy Illinois. While short range models are in good agreement with the synoptic features and mass fields over the next 24 hours, the convective trends are very much uncertain. However, there is a general theme: models develop an MCS over the eastern Plains ahead of the front between now and 12-14Z this morning, and this MCS pushes southeast through the day today across western into southern Missouri. Most guidance shows this MCS only grazing our central and southeast Missouri counties today, and this makes sense given that the highest instability is over west central and southwest Missouri and Corfidi vectors would generally steer an MCS southwest of our CWFA. That being said, the MCS has yet to form, and and where it ultimately does will have an effect on where it ultimately tracks. Convective trends for tonight will of course depend greatly on what happens today. If a strong MCS moves through southwest Missouri today, it will drive the effective front south into Arkansas, which could mean there would be little if any convection tonight as the low level jet ahead of the synoptic front would focus the moisture convergence over Arkansas. The GFS and ECMWF hint at this solution, as well as the 4km NAM and to some extent the latest run of the HRRR. However, the HRRR also blows up a lot of convection over central and eastern Missouri overnight...well north of the main MCS which it develops over Arkansas...and a couple of other CAMs also do this. When looking at the "paintball" plot generated by the SPC HREF though, the main storm track is across Arkansas with just a smattering across Missouri, which gives me a little more confidence in the more southern solution. Carney .LONG TERM... (Tuesday through Sunday) Issued at 436 AM CDT Mon Aug 31 2020 Thunderstorm trends for Tuesday will be highly dependent on what ultimately happens tonight. The current most likely scenario is that the effective boundary will be well south of the area across Arkansas on Tuesday morning. Deterministic guidance shows a lot of weak to moderate moisture convergence in southwest low level flow over central and eastern Missouri into southwest Illinois through the day, with stronger convergence over Arkansas in the vicinity of the effective boundary and further north along the baroclinic zone associated with the synoptic front. This leaves our forecast area in a zone of relatively weak forcing and precip. While some showers and and a few thunderstorms are probable on Tuesday, it doesn't look like that convection will be strong/persistent. Referring back to the HREF "paintball" plot there are very few hits above 40 dBZ on Tuesday on Tuesday which lends confidence to the idea of weaker convection. The synoptic cold front moves slowly southeast Wednesday and Thursday as there's little upper level support to push it through. The position of the front will probably be more influenced by convection than by anything else. There will be a continuing chance for precip across the area until the front finally moves through on Thursday night. Guidance continues to be in pretty good agreement that the short wave which is currently over British Columbia will dive southeast over the next several days, and finally amplify the long wave pattern into a trough over eastern North America, this will finally drive the front south into the lower Mississippi Valley and bring the precip chance to an end Thursday night. Friday and Saturday continue to look cool and dry with highs generally in the 70s and lows dropping into the 50s on Saturday morning! Another wave dives toward the base of the long wave trough Sunday which will briefly turn the low level flow back to the south bringing slightly warmer temperatures in the low to mid 80s and a chance of precip. Carney && .AVIATION... (For the 12z TAFs through 12z Tuesday Morning) Issued at 639 AM CDT Mon Aug 31 2020 Areas of MVFR ceilings will prevail across central and eastern Missouri this morning, with embedded IFR ceilings in parts of central and southeast Missouri. These low ceilings will lift through the late morning and early afternoon and VFR conditions are expected across the entire area by 19-20Z. Additionally, there is a complex of thunderstorms over west central/northwest Missouri this morning that is expected to become more organized and move southeast, clipping central and parts of southeast Missouri during the late morning into early afternoon. Additional scattered thunderstorm development is possible along a a cold front which will move into northeast Missouri this afternoon. After a break in the thunderstorm activity this evening, additional development is possible after 06Z tonight. SPECIFICS FOR KSTL: There are some MVFR clouds in the area this morning, but also plenty of holes which seem to be handled best by a TEMPO for MVFR below 2000 ft. The ceilings should rise through mid morning. There is an outside chance for a thunderstorm this afternoon, but the probability is 20 percent or less at this time so left mention out. Lower ceilings are also likely to return by tomorrow morning along with a bit higher chance of thunderstorms...though there is still quite a bit of uncertainty about coverage and timing. Carney && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 86 71 84 72 / 20 30 60 30 Quincy 83 65 79 67 / 30 40 60 20 Columbia 83 68 81 68 / 50 40 60 20 Jefferson City 84 68 82 69 / 50 40 60 20 Salem 84 69 84 70 / 10 20 60 40 Farmington 84 68 80 69 / 30 40 60 40 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Aug 31, 4:25 AM CDT, 6 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 425 AM CDT Mon Aug 31 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-010930- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 425 AM CDT Mon Aug 31 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Thunderstorms are likely today...primarily across parts of central and southeast Missouri. Some of these storms could be severe during the late morning and early afternoon and capable of producing damaging wind and large hail. The chance for thunderstorms continues tonight across most of the area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The chance for thunderstorms continues across the area for Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this morning and early this afternoon across parts of central and southeast Missouri. Carney
In the hours before
Local storm report, Aug 31, 10:34 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1034 AM CDT MON AUG 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 AM TSTM WND DMG CALIFORNIA 38.63N 92.56W
08/31/2020 MONITEAU MO LAW ENFORCEMENT
TREE DOWN OVER HARTLEY STREET IN CALIFORNIA,
MO.
&&
KDThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 10:01 AM CDT | Severe Thunderstorm Warning | LSX | Boone, Cole, Moniteau | 44 min |
| Aug 31, 10:59 AM CDT | Severe Thunderstorm Warning | LSX | Callaway, Franklin, Gasconade, Montgomery, Osage, Warren | 46 min |
| Aug 31, 11:08 AM CDT | Tornado Warning | LSX | Callaway, Gasconade, Montgomery, Osage | 37 min |
| Aug 31, 11:41 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Gasconade | 49 min |
| Aug 31, 12:17 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Washington | 43 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.